Literature Review

Pembrolizumab and Nivolumab May Cause Neurologic Events

Patients who stop treatment and initiate corticosteroids often recover.


 

Approximately 3% of patients developed adverse neurologic events within 12 months of receiving nivolumab or pembrolizumab, according to the results of a single-center retrospective study published online ahead of print September 5 in JAMA Neurology.

These syndromes included myopathy, axonal thoracolumbar polyradiculopathy, severe demyelinating length-dependent peripheral neuropathy with axonal loss, asymmetric vasculitic neuropathy, cerebellar ataxia, autoimmune retinopathy, bilateral internuclear ophthalmoplegia, and headache, said Justin C. Kao, MBChB, a neurologist at Mayo Clinic in Rochester, Minnesota, and his coinvestigators.

Nivolumab and pembrolizumab are anti-programmed death–1 (PD-1) antibodies. In response to an increase in reports of neurologic events associated with anti–PD-1 therapy, the investigators searched the Mayo Cancer Pharmacy Database and identified 347 patients treated with pembrolizumab or nivolumab between 2014 and 2016. Ten patients (2.9%, two women) developed neurologic complications within 12 months of anti–PD-1 exposure. The median age was 71. None of their neurologic symptoms could be attributed directly to other treatments or to metastatic disease. Median modified Rankin Scale (mRS) score was 2.5. Symptom severity peaked at between one day and more than three months after starting anti–PD-1 treatment.

Stopping anti–PD-1 treatment and starting high-dose corticosteroids led to neurologic improvements (median mRS score, 2). A patient with necrotizing myopathy who had been receiving pembrolizumab for stage 4 melanoma developed extraocular, bulbar, and respiratory muscle weakness. These symptoms worsened over three weeks and did not respond to prednisone (80 mg/day) or to three sessions of plasmapheresis. The patient subsequently died.

If a patient on anti–PD-1 therapy develops neurologic symptoms, clinicians should promptly stop treatment and pursue a full workup, including electrodiagnostic studies and consideration of muscle or nerve biopsy to clarify the underlying pathophysiologic mechanisms, the researchers said. “If the clinical examination demonstrates severe clinical deficits at onset or worsens despite medication discontinuation, additional immune suppressant treatment should be considered,” they said.

Amy Karon

Suggested Reading

Kao JC, Liao B, Markovic SN, et al. Neurological complications associated with anti-programmed death 1 (PD-1) antibodies. JAMA Neurol. 2017 Sep 5 [Epub ahead of print].

Next Article: